Minnesota, 2004

Hail in Minnesota, May 26, 2004

May 26, 2004 · NWS MPX · 3 events in 2 counties and zones

3 hail, as filed by the National Weather Service.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at May 26, 1:15 PM CST, 3 hours 33 minutes earlier.

Area forecast discussion, May 26, 1:15 PM CST, 3 hours 33 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
215 PM CDT WED MAY 26 2004

.DISCUSSION...
FCST FOCUSES ON TSRA CHANCES IN TWO PERIODS...TONIGHT AND FRI NIGHT/
SAT. NEAR TERM MDL SOLUTIONS RE: TONIGHTS EVENTS IN PRETTY GOOD
AGREEMENT.

TONIGHT...SPC INTROD SLIGHT RISK WRN CWA WHICH LOOKS GREAT AS MDL
RUNS HAVE BEEN SLOW TO LATCH ON TO POTENT H7/H5 VORT AND S/W TROF
SPINNING OUT OF ERN MT NOW INTO WRN SD WITH MPX CWA IN ITS SIGHTS.
WOOD LAKE AND NELIGH H85/H7 WINDS ARE BACKING/INCREASING IN EARNEST
AHEAD OF SAID FEATURE. QUITE A NICE LITTLE SITN THIS EVE...AS UPR
FORCING PRETTY STRONG...AND THIS SHOULD WORK TO AUGMENT LESS THAN
DESIREABLE STRENGTH/DEPTH OF LLVL MOISTURE AND MODEST INSTABILITY.
WEAKLY COUPLED JET STRUCTURE NOTED AT H3/H25 AS 60KT WLY JET
APPROACHES AS 90KT GREAT LAKES JET DEPARTS PLACING CWA (ESP NRN CWA)
IN STRONGLY DIVERGENT PATTERN ALOFT. AS STRONG VORT ADVANCES INTO
ERN SD IN NEXT FEW HOURS 995MB LOW WILL MOVE/DEVELOP INTO WRN MN
ALONG SLOWLY ADVANCING FRONTAL ZONE LEFT BEHIND BY VORT NOW EXITING
NERN MN. THIS SHOULD FOCUS LLVL CONVERGENCE UNDER UPR LVL DIV
MAXIMA...CREATING QUITE A NICE CONV/DIV COUPLET. RESULT WILL BE
RAPIDLY INCREASING FORCING FM 22Z-08Z ACRS CWA FM WEST TO EAST.

SWOMCD JUST OUT AS I WRITE THIS. CU FIELD WEST OF FSD TWRD HON...AND
UP TWRD JMS AND BIS GETTING AGITATED AS UPR FORCING ARRIVES OUT
THERE. CANT RULE OUT SCT TSRA IN SERN SD/WRN MN CU FIELD AHEAD OF
FRONTAL BNDRY LATE THIS AFTN AS HEATING WINS OUT...BUT EXPECT MAIN
CLUSTER OF STORMS TO FORM ALONG/JUST AHEAD OF FRONT AND MOV INTO WRN
MN THIS EVE. WBZS PER META BUFR ARND 7500-9000KFT ACRS MUCH OF
CWA...SO DIME/NICKEL/QUARTER HAILERS SHOULD BE PRETTY COMMON...GIVEN
STRENGTH OF FORCING AND MU ELEVATED CAPES ARND 1000 J/KG. COULD BE A
PRETTY DECENT HAIL EVENT. STORM ORGANIZATION SHOULD CONT THRU EVE AS
SHEAR INCREASE AS SW->NE ORIENTED LLJ REVS AHEAD OF DISTURBANCE.
BULK SHEAR ->50KTS...AND CUMULATIVE SHEAR TO 70KTS IN 0-6KM LAYER.
GIVEN 70/55 T/TD PROFILES...A FEW DAMAGING GUSTS PROBABLY ALSO
LIKELY AS STORMS BECOME OUTFLOW DOMINATED QUICKLY. BEST SVR THREAT
OUT WEST IN 22Z-03Z TIMEFRAME...BUT ISOLD SVR (HAIL) LIKELY DEEP
INTO NIGHT AS FORCING/INSTABILITY CONT TO INCREASE ABV STABILIZING
PBL. HWO HAS BEEN UPDATED FOR THIS. STORMS SHOULD RIDE THE H9/H8
THETA-E AXIS JUXTAPOSED UNDER/ALONG VORT AND UPR DIV FIELDS. SHOULD
TAKE A GOOD CHUNK OF NIGHT TO GET IT ALL THE WAY THRU CWA. SOME
RAINS UNFORTUNATELY WILL EXCEED AN INCH IN THE BIGGER CELLS. BEST
CHANCE FOR THESE RAINS IN NRN CWA WHERE FORCING THE BEST.

FRONT SLIPS THRU LATE TONIGHT AND THEN THUR WL BE HI PRES AND COOLER
WITH NWLY/CYCLONIC FLOW.  COULD BE A COLD FRI MORNING IN EAST...THEN
RAPID ATMS RECOVERY THRU DAY AS STRONG UPR/NEG TILT TROF COMES OUT
OF MNTS. ETA HINTING AT MCS FORMATION ON STRONG LLJ FRI EVE/NIGHT IN
NRN SD/INTO ND...AND H8-H3 THICKNESS ORIENTATION WOULD SUGGEST THIS
WOULD FALL SOUTHEAST INTO LLJ...AND INTO OUR CWA SAT MORNING. GULF
REALLY OPENS SAT AFTN/NIGHT WITH MUCH DEEPER MOISTURE INTO CWA AS
STRONGER IMPULSE APPROACHES. VERY NICE THICKNESS DIFFLUENCE AND
DEVELOPING WF COULD MAKE FOR A VERY INTERESTING SAT NIGHT/SUN FOR
SVR.

IN THE LONGER TERM...SUNDAY THRU WEDNESDAY...26/12Z 500 MB ENSEMBLE
MEAN SHOWS A STRONG NEGATIVELY TILTED TROUGH MOVING ACROSS OUR CWA
SUNDAY NIGHT. HAVE STUCK WITH HIGH POPS FOR SUNDAY AS IN PREVIOUS
GRIDS...RESPECTING THE STRONG VERTICAL MOTION IN ADVANCE OF STRONG
NEGATIVELY TILTED TROUGH. HWOMPX UPDATED TO REFLECT POSSIBILITY OF
SVR AND HEAVY RAINS SATURDAY NIGHT THROUGH SUNDAY NIGHT. CLOUDS TO
LIMIT INSOLATION ON MEMORIAL DAY SO DROPPED MAXIMUMS FOR
MONDAY/MEMORIAL DAY...THEN GRADUALLY WARMED IT UP. KEPT
PRECIPITATION IN CHANCE RANGE FOR MOST OF CWA THROUGH WEDNESDAY DUE
TO INSTABILITY ASSOCIATED WITH UPPER LOW WHICH MAY STALL OVER THIS
AREA.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...NONE.
WI...NONE.

&&

NOTE...EFFECTIVE 1200 ETC JUNE 8TH THE AWIPS PRODUCT IDENTIFIER
/PID/ FOR THE AREA FORECAST DISCUSSION ISSUED BY WFO TWIN
CITIES/CHANHASSEN  WILL CHANGE FROM AFDMSP TO AFDMPX.  THE WMO CODE
WILL REMAIN
Hazardous weather outlook, May 26, 10:57 AM CST, 5 hours 51 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1157 AM CDT WED MAY 26 2004

MNZ041>043-047>049-054>058-064>067-073>075-082-083-091-092-271100-
BLUE EARTH-BROWN-CHIPPEWA-DOUGLAS-FARIBAULT-KANDIYOHI-LAC QUI PARLE-
MARTIN-MCLEOD-MEEKER-MORRISON-NICOLLET-POPE-REDWOOD-RENVILLE-SIBLEY-
STEARNS-STEVENS-SWIFT-TODD-WATONWAN-YELLOW MEDICINE-
1157 AM CDT WED MAY 26 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTHERN MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...TODAY AND TONIGHT

THERE IS A SLIGHT CHANCE OF SEVERE THUNDERSTORMS THIS EVENING WEST
OF A LINE FROM LITTLE FALLS TO ALBERT LEA. SOME OTHER CITIES THAT
MAY BE AFFECTED BY SEVERE THUNDERSTORMS INCLUDE ALEXANDRIA...
WILLMAR...AND CANBY. THE PRIMARY SEVERE WEATHER THREAT WILL BE
LARGE HAIL. ISOLATED WIND DAMAGE MAY ALSO OCCUR.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A POSSIBILITY OF THUNDERSTORMS BEING SEVERE...AND
PRODUCING HEAVY RAINFALL...SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION MAY BE NEEDED ACROSS PARTS OF WEST
CENTRAL MINNESOTA THIS EVENING.

MNZ044-045-050>053-059>063-068>070-076>078-084-085-093-WIZ014>016-
023>028-271100-
ANOKA-BARRON-BENTON-CARVER-CHIPPEWA-CHISAGO-DAKOTA-DUNN-EAU CLAIRE-
FREEBORN-GOODHUE-HENNEPIN-ISANTI-KANABEC-LE SUEUR-MILLE LACS-PEPIN-
PIERCE-POLK-RAMSEY-RICE-RUSK-SCOTT-SHERBURNE-ST CROIX-STEELE-WASECA-
WASHINGTON-WRIGHT-
1157 AM CDT WED MAY 26 2004

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A POSSIBILITY OF THUNDERSTORMS BEING SEVERE...AND
PRODUCING HEAVY RAINFALL...SUNDAY AND SUNDAY NIGHT.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

The radar

The Minneapolis radar (KMPX), 124 km away, was scanning. The volume nearest the first event began at 22:48 UTC.

Open the radar archive at this moment

Event by event

3 hail. Local standard time, as filed.

Hail, Morrison

When
May 26, 4:48 PM CST
Where
Morrison County, Royalton
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.833, -94.300

Hail, Morrison

When
May 26, 5:20 PM CST
Where
Morrison County, 4 mi S of Buckman
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.850, -94.100

Hail, Sherburne

When
May 26, 6:00 PM CST
Where
Sherburne County, Becker
Measured
0.75 in hail
Reported by
TRAINED SPOTTER
Coordinates
45.417, -93.900

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2004Every state in 2004This day in weather historyWarnings in Minnesota, May 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5395567, 5395568, 5395569.